Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

June 20, 2011Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 20, 2011, 10:59 AM CDT for Scott County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2011, 10:59 AM CDT (15:59 UTC)
Expired
Jun 20, 2011, 11:45 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WWUS83 KDDC 201559
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1059 AM CDT MON JUN 20 2011

KSZ043>045-201645-
LANE-NESS-SCOTT-
1059 AM CDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...NORTHERN LANE AND
NORTHWESTERN NESS COUNTIES...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCOTT CITY...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3870 10016 3869 10013 3834 10077 3855 10098
      3871 10081
TIME...MOT...LOC 1559Z 232DEG 41KT 3851 10085

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:40 AM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 20, 3:40 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CDT MON JUN 20 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE STRONG WINDS THIS AFTERNOON INTO
MIDNIGHT AND HIGH TEMPERATURES TODAY ALONG WITH THUNDERSTORM CHANCES.

COLD UPPER LOW AND TROUGH WILL MOVE NORTHEASTWARD FROM COLORADO AND
NEW MEXICO THIS MORNING AND DEEPEN AS IT MOVES INTO WESTERN KANSAS
THIS AFTERNOON. THIS WILL INDUCE STRONG CYCLOGENESIS WITH A SURFACE
LOW RAPIDLY DEEPENING OVER NORTHWEST KANSAS. A COLD FRONT IS ALREADY
MOVING ACROSS GARDEN CITY AND THE FAR WEST FA AND LOOKS TO WEAKEN
AND STALL OUT AROUND DODGE CITY TO A MEADE LINE AROUND NOON. THEN ON
THE BACKSIDE OF THE STRONG SURFACE LOW THE WINDS PICK UP FROM THE
WEST TO NORTHWEST AT 30 TO 50 MPH AND SPREAD EASTWARD INTO WAKEENEY,
DODGE CITY, AND ASHLAND AND WEST. THESE STRONG WINDS COULD LAST
UNTIL MIDNIGHT OR LATER ESPECIALLY CLOSER TO THE CYCLONE IN THE
NORTH FA. WILL GO AHEAD AND ISSUE A WIND ADVISORY FROM NOON TILL
MIDNIGHT. IT COULD BE ALSO CLOSE TO HIGH WIND CRITERIA IN A FEW
COUNTIES TO THE NORTH AND NORTHWEST FA AND WILL LET DAY SHIFT
RE-EVALUATE. WILL INCREASE THE AREAL COVERAGE FOR THUNDERSTORMS
TODAY FROM 20 PERCENT SOUTH TO NEAR 50 PERCENT FAR NORTH FA AS MID
LEVEL COLD POOL INTERACTS WITH 50 TO 60 DEGREE DEWPOINTS. COULD HAVE
NEAR SEVERE HAIL IN THE NORTH WITH THE HIGHEST INSTABILITY CLOSER TO
THE UPPER COLD POOL. WILL CONTINUE WITH THE CHANCE FOR THUNDER UNTIL
OR JUST AFTER MIDNIGHT ESPECIALLY NORTH FA. HIGH TEMPERATURES TODAY
WILL BE TRICKY DEPENDENT ON LOCATION OF THE COLD FRONT. WILL GO WITH
MID 80S WEST TO AROUND 90 AT DODGE CITY TO NEAR 105 AT MEDICINE
LODGE.

FOR LATER TONIGHT THE NORTHWEST WINDS SHOULD BE JUST BELOW WIND
ADVISORY CRITERIA WITH CLOUD COVER DECREASING WEST. OVERNIGHT LOWS
WILL BE IN THE UPPER 50S TO MID 60S WITH GOOD MIXING KEEPING WARMER
TEMPS GOING.

ON TUESDAY MORNING WITH DEEPER MIXING WITH THE SUN COMING UP COULD
AGAIN HAVE NEAR WIND ADVISORY CONDITIONS. THE UPPER CYCLONE AND
TROUGH WILL MOVE INTO NEBRASKA AND EASTERN KANSAS IN THE MORNING
THEN INTO NEBRASKA AND IOWA IN THE LATE AFTERNOON. HIGH TEMPERATURES
FOR TUESDAY AFTERNOON LOOK TO RANGE FROM THE LOW 80S NORTH TO THE
MID AND UPPER 80S SOUTH FA.

FOR TUESDAY NIGHT DRY NORTHWEST UPPER LEVEL FLOW PREVAILS ACROSS THE
PLAINS. A RIDGE OF COOL HIGH PRESSURE PUSHES INTO WESTERN KANSAS
WITH CLEAR SKIES AND DEWPOINTS FALL INTO THE 40S. WINDS WILL LIGHT
WEST TO NORTHWESTERLY. WILL LOWER CURRENT OVERNIGHT LOWS A FEW
NOTCHES INTO THE MID 50S WEST TO AROUND 60 EAST.

.FIRE WEATHER...

RELATIVE HUMIDITIES WILL FALL BELOW 15 PERCENT FOR A TIME IN PRATT
AND BARBER COUNTIES, HOWEVER FUEL STATUS SHOW FUELS TO BE MOIST AND
GREEN ENOUGH TO PREVENT A RED FLAG WARNING.

DAYS 3-7...

THE EXTENDED PERIOD BEGINS 12Z WEDNESDAY. HAVE LARGELY FOLLOWED THE
20.00Z ECMWF FOR GRID MODIFICATIONS AND HAVE LARGELY DISCOUNTED THE
20.00Z GFS DUE TO INITIALIZATION AND MEDIUM RANGE PERFORMANCE
ERRORS. THE GENERAL PATTERN IN THE EXTENDED PERIOD IS VERY WARM
TEMPERATURES AND A FEW BOUTS OF THUNDERSTORMS BUT MAINLY A DRY
PERIOD FOR MUCH OF THE CWFA. ON WEDNESDAY, A LARGE UPPER LEVEL
TROUGH IS EXPECTED TO BE LOCATED OVER THE GREAT LAKES WITH A SURFACE
COLD FRONT EXTENDING DOWN INTO NORTHERN OKLAHOMA. THIS WILL SCOUR
DEWPOINTS AND WITH A DRY AIR ADVECTION PATTERN, AM EXPECTING WARM
AND DRY CONDITIONS BY MID WEEK WITH HIGH TEMPERATURES IN THE 90S DEG
F. THIS FRONT DOES NOT RETURN NORTH AS A WARM FRONT UNTIL FRIDAY,
WHICH SHOULD HELP FOR OUR NEXT CHANCE FOR SOME CONVECTION. A LEE
SURFACE LOW WILL FORM ACROSS THE SOUTHERN PLAINS AND AM EXPECTING
CONVECTION TO BE LOCATED MAINLY ACROSS THE EASTERN CWFA FRIDAY WITH
DRY SLOTTING TO MY SOUTHWEST. BY SATURDAY, THE UPPER LEVEL FLOW
BECOMES A BIT MORE WEST-NORTHWESTERLY WHICH COULD SEND SOME
THUNDERSTORMS THAT FORM OFF THE HIGHER TERRAIN OF THE ROCKIES
TOWARDS OUR WAY. THE 00Z GFS IS CONSIDERABLY MORE WET THAN THE
ECMWF, HOWEVER, I FEEL THAT THE DEWPOINTS AND BOUNDARY LAYER
MOISTURE IS A BIT TOO HIGH AS OUR DROUGHT HAS HELPED TO ALLOW FOR
DEWPOINTS TO MIX TO LOWER VALUES. THE ECMWF IS MORE REASONABLE IS
THIS FASHION WITH LOWER DEWPOINTS AND LOWER PWATS AND HENCE LOWER
QPF. STILL, THE POSITION AND TIMING FOR THESE POTENTIAL MCS EVENTS
IS VERY UNCERTAIN AT THIS POINT BUT IT SOMETHING TO KEEP AN EYE ON.
REGARDLESS, A SUMMER LIKE PATTERN WILL CONTINUE WITH VERY WARM
TEMPERATURES (90S) AND SEASONABLE LOWS (U60S/L70S). -SUGDEN

&&

.AVIATION...

A FAIRLY STRONG COLD FRONT IS MOVING ACROSS WESTERN KANSAS EARLY
THIS MORNING AND IS ROUGHLY FROM KHLC TO KEHA AS OF 08Z. MSAS SURFACE
ANALYSIS SHOWS ABOUT 3 MB PRESSURE RISES IN THE WAKE OF THE FRONT.
THIS FRONT IS ASSOCIATED WITH A FAIRLY STRONG FOR JUNE STANDARDS
UPPER LEVEL LOW THAT IS LOCATED OVER COLORADO. THE FRONT SHOULD
CLEAR THE ENTIRE CWFA AND TERMINALS BY THIS AFTERNOON. KGCK AND KDDC
WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG NORTHERLY WINDS WITH
MAGNITUDES OF 25-30 KNOTS BETWEEN 18Z AND 06Z AS WINDS AT 850 HPA
AROUND 50 KNOTS MIX DOWN AND CAA CONTINUES. ANOTHER ITEM OF CONCERN
FOR THE TAFS IS STRATUS, WHICH IS STARTING TO FILTER DOWN FROM
NORTHWESTERN KANSAS THIS MORNING. MVFR CIGS WILL BE POSSIBLE THIS
MORNING CLOSER TO KGCK AND KHYS. LASTLY, WITH -10 DEG C 500 HPA
TEMPERATURES, AM EXPECTING SOME CONVECTION ACROSS THE CWFA AND WILL
USE CB GROUPS FOR THE TIME BEING. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  61  87  58 /  20  20   0   0
GCK  84  59  85  56 /  30  30   0   0
EHA  84  57  84  57 /  20  20   0   0
LBL  87  59  86  56 /  20  20   0   0
HYS  86  61  82  57 /  30  30  20  10
P28 104  66  88  62 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO MIDNIGHT CDT
/11 PM MDT/ TONIGHT FOR KSZ030-043>045-061>064-074>078-084>088.

&&

FN06/36/36
Hazardous weather outlook, Jun 20, 4:04 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT MON JUN 20 2011

KSZ030-031-043>046-061>066-074>081-084>090-210915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT MON JUN 20 2011 /304 AM MDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO THE EVENING AS AN
UPPER LEVEL STORM SYSTEM AND COLD FRONT MOVES ACROSS WESTERN
KANSAS. SMALL HAIL FROM DIME TO NICKEL SIZE AND WIND GUSTS TO 50
MPH ARE POSSIBLE WITH THE STRONGEST STORMS ESPECIALLY NORTH OF
HIGHWAY 96.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE AFTERNOON INTO THE
EVENING WEST OF LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND. SEE
THE WIND ADVISORY MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE LATE AFTERNOONS AND
EARLY EVENINGS ON FRIDAY INTO SATURDAY. AT THIS TIME IT IS TOO
EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 20, 9:41 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             4 NE BIG BOW            37.60N 101.51W
06/20/2011  E1.00 INCH       GRANT              KS   TRAINED SPOTTER

0930 AM     TSTM WND GST     4 NE BIG BOW            37.60N 101.51W
06/20/2011  E60.00 MPH       GRANT              KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Jun 20, 9:52 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             3 ENE JOHNSON CITY      37.59N 101.70W
06/20/2011  E1.25 INCH       STANTON            KS   TRAINED SPOTTER

&&

DWOLFE
Local storm report, Jun 20, 10:07 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             13 N KENDALL            38.13N 101.58W
06/20/2011  E1.25 INCH       HAMILTON           KS   TRAINED SPOTTER

0902 AM     HAIL             1 NNW COOLIDGE          38.05N 102.01W
06/20/2011  E0.88 INCH       HAMILTON           KS   LAW ENFORCEMENT

0900 AM     HAIL             3 SSW MANTER            37.49N 101.90W
06/20/2011  E1.75 INCH       STANTON            KS   TRAINED SPOTTER

0901 AM     HAIL             6 WNW SYRACUSE          38.00N 101.85W
06/20/2011  E1.25 INCH       HAMILTON           KS   TRAINED SPOTTER

0946 AM     HAIL             13 SSW LAKIN            37.78N 101.39W
06/20/2011  E1.00 INCH       KEARNY             KS   PUBLIC

&&

JHUTTON
Local storm report, Jun 20, 10:25 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     HAIL             12 NNW LAKIN            38.10N 101.36W
06/20/2011  E1.00 INCH       KEARNY             KS   TRAINED SPOTTER

            THE HAIL WAS DIME TO QUARTER SIZED.

&&

JHUTTON
Local storm report, Jun 20, 10:58 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             SCOTT CITY              38.48N 100.91W
06/20/2011  E0.25 INCH       SCOTT              KS   TRAINED SPOTTER

&&

MRUSSELL
Special weather statement, Jun 20, 10:59 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1059 AM CDT MON JUN 20 2011

KSZ043>045-201645-
LANE-NESS-SCOTT-
1059 AM CDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...NORTHERN LANE AND
NORTHWESTERN NESS COUNTIES...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCOTT CITY...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3870 10016 3869 10013 3834 10077 3855 10098
      3871 10081
TIME...MOT...LOC 1559Z 232DEG 41KT 3851 10085

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:35 AM CDTWind AdvisoryDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more15 hr
Jun 20, 8:49 AM CDTSevere Thunderstorm WarningDDCHamilton56 min
Jun 20, 8:49 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens41 min
Jun 20, 9:29 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Stanton46 min
Jun 20, 9:35 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny55 min
Jun 20, 10:14 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny, Scott46 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.